Ohio, 2020

Hail in Ohio, March 3, 2020

March 3, 2020 · NWS RLX · 1 event in 1 county or zone

A low pressure system moved into the Great Lakes on the 3rd, with a cold front pushing across the middle Ohio River Valley. Showers and storms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system moved into the Great Lakes on the 3rd, with a cold front pushing across the middle Ohio River Valley. Showers and storms developed along this front. One storm grew strong enough to produce small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 1:43 PM EST, 1 hour earlier.

Area forecast discussion, Mar 3, 1:43 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
143 PM EST Tue Mar 3 2020

.SYNOPSIS...
A disturbance along with frontal passage will bring more rain
today and possible storms. Drier tonight. Weak disturbance
Wednesday. Cold front crosses Thursday night. Colder Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1230 PM Tuesday...

Cold frontal boundary across central Ohio at 1730Z and gradually
starting to shift eastward. Showers and isolated thunderstorms
have started to develop in association with this front, with the
expectation that thunderstorm development will become more
numerous as it progresses farther east. Still looking at the
small possibility of a few storms becoming strong to severe.
Instability is rather weak/marginal at this point, but strong
westerly shear could create a wind damage threat, particularly
east of the Ohio River as the front/storms progress eastward.

Convection will diminish across the CWA after 00-03Z as the
frontal boundary progresses to the east of the higher terrain,
with a gradual clearing of sky cover overnight, although a weak
disturbance moving across the north may provide for a few light
showers late. Temperatures overnight will fall into the mid to
upper 30s.

After a chilly start on Wednesday, area will warm up nicely,
above normal for this time of year. Another weak disturbance is
expected to move across the area on Wednesday, possibly
providing a few light showers across northern zones, but
overall, main effect an increase in clouds.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 140 PM Tuesday...

A weak northern stream wave exits east Wednesday evening with mainly
dry conditions expected through Thursday as a southern stream wave
skirts by the forecast area to the south. A northern stream upper
low crosses the Lower Great Lakes Thursday evening dragging a cold
front across our forecast area during the overnight and into early
Friday bring a quick round of light rain for most and snow across
the highest mountain ridges with liquid totals of around a tenth of
an inch through daybreak.

The bigger story with this system for us will strong cyclogenesis
off the Atlantic Seaboard as the aforementioned southern stream wave
interacts with the northern stream low. Model guidance has trended
this feature further and further offshore, but should still see
enough northwesterly/northern flow between the back side of the low
and building high pressure over the central US for a decent, albeit
brief, moisture feed to set up off Lake Michigan and Erie. A bulk of
this will fall during the day Friday and with surface temperatures
across much of the Lowlands topping out near 40, coupled with strong
early March Sun angles would not expect any significant snow
accumulations during the daylight hours despite some potential for
more squally type showers given some surface based instability. In
the mountains, temperatures will only rise into the upper 20s/lower
30s, and upslope enhancement should be enough to allow for at least
some accumulating snow during the daylight hours.

High pressure begins to slide east Friday night with weakening
moisture transport, but could see enough overlap of continuing snow
showers and cooling surfaces across the lower elevations to allow
for some minor accumulations on grassy/elevated surfaces Friday
evening.

Still probably a little too early to talk specific snow
accumulations given run differences in exactly how far the Atlantic
low ends up offshore potentially lessening the strength and duration
of moist upslope. Based on current track may eventually need some
low end highlights for snow in the mountains, but at this point
confidence is too low to include in the HWO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 140 PM Tuesday...

Any lingering upslope snow showers dissipate through the
morning hours Saturday with dry and clear conditions expected
through the weekend with high pressure centered over the
Carolinas. Should see a decent ridge/valley split in morning
lows across our western half Saturday and entire forecast area
Sunday with clear skies and light winds with lows mainly in the
mid to upper 20s across the Lowlands and teens in the mountains.
Will see nice a warming trend Sunday into Monday with daytime
highs reaching the lower 60s.

Model spread begins to widen considerably regarding eventual
eastward shift of the surface high and approach of the next upper
level disturbance. Loose EPS/GEFS consensus holds off on
precipitation until late Monday night/early Tuesday morning leaving
a bulk of Monday dry and mild.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM Tuesday...

Brief break in the precipitation at the moment, however, a cold
front, across central Ohio, is starting to generate convection,
which will move eastward through 00Z. Expect brief IFR
conditions, and strong gusty winds in vicinity of any storms
that develop. Frontal boundary will be to the east of the
mountains by 03Z, with gradually improving conditions to VFR.
Expect gusty westerly winds to continue through at least 07Z,
when they will become light most locations, but will become
gusty again towards the end of the TAF period, with gusts in the
teens to 20 kt range.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary from
forecast. Timing of return to VFR overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    L    M    M    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    M    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Local IFR possible in periods of rain and low stratus confined
to the mountains for early Wednesday morning. IFR possible in
upslope snow Friday into Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...SL
SHORT TERM...JP
LONG TERM...JP
AVIATION...SL
Hazardous weather outlook, Mar 3, 5:11 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
511 AM EST Tue Mar 3 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-029-033-034-041015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
McDowell-Wyoming-
511 AM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Pre-frontal showers will persist over the area today along with
frontal passage showers and storms this evening. Thunderstorms may
create heavier showers with the potential to cause flash flooding
especially in areas that are already saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ027-028-030>032-039-040-515>526-041015-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
511 AM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms today. Pre-frontal
showers will persist over the area today along with frontal passage
showers and storms this evening. Thunderstorms may create heavier
showers with the potential to cause flash flooding especially in
areas that are already saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 3, 1:43 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
143 PM EST Tue Mar 3 2020

OHZ083>086-031915-
Jackson-Meigs-Gallia-Vinton-
143 PM EST Tue Mar 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA...SOUTHEASTERN JACKSON AND SOUTHEASTERN VINTON
COUNTIES...

At 143 PM EST, a strong thunderstorm was located near Jackson, moving
east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, Vinton, Wilkesville, Dyesville, Salem Center and Radcliffe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3921 8227 3920 8227 3920 8225 3889 8218
      3892 8264 3903 8265
TIME...MOT...LOC 1843Z 257DEG 43KT 3900 8256

14

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meigs

When
March 3, 2:43 PM EST
Where
Meigs County, Syracuse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -81.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874119.